Texas, 2023Drought in Texas, July 22 to 31, 2023
July 22 to 31, 2023 · NWS CRP · 1 event in 1 county or zone
After two months of well above normal temperatures and dry conditions, severe drought conditions developed over Webb County during the month of July.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After two months of well above normal temperatures and dry conditions, severe drought conditions developed over Webb County during the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 21, 11:47 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 21, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1247 AM CDT Sat Jul 22 2023
...New AVIATION...
.UPDATE...
Issued at 1040 PM CDT Fri Jul 21 2023
Added patchy fog to portions of South Texas for the 09-13z
Saturday period, generally west of U.S. Highway 77 and east of SR
16, based on expected thermodynamic profiles and SREF visibility
probabilities. Made some adjustments to the sky condition for
tonight/Saturday.
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 251 PM CDT Fri Jul 21 2023
Key Messages:
- Dangerously hot conditions continue into the weekend.
- Isolated showers and thunderstorms possible Saturday along
portions of the Coastal Bend.
The mid to upper level ridge has transitioned westward into the
Desert Southwest region today, and is expected to wobble around
this area through the short-term period. A few weaknesses in the
eastern periphery of the ridge are progged to move over the area,
combining with pockets of deeper moisture arriving from the Gulf
to spark a few showers and thunderstorms Saturday. The activity is
expected to mostly be concentrated over the marine zones, but
provided enough moisture makes inland, a few showers could
potentially develop along the seabreeze mainly affecting portions
of the Coastal Bend. But in general, most areas should remain dry.
Despite the ridge not being overhead, the relentless heat will
continue, with dangerous heat index values expected again tomorrow
afternoon. Another Excessive Heat Warning has been issued for
Saturday for portions of San Patricio, Nueces and Kleberg
counties, with a Heat Advisory in effect elsewhere (with the
exception of the islands). Both products will be in effect from
noon through 7 PM Saturday. As always, continue to practice heat
safety. Limit your outdoor exposure, take frequent breaks if
outside, drink plenty of fluids, and check up on relatives and
neighbors.
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 251 PM CDT Fri Jul 21 2023
Key Messages:
- Dangerous heat continues across South Texas.
- Isolated to scattered showers and thunderstorms possible, mainly
across the Victoria Crossroads and over the Coastal Waters.
Mid level high pressure center will continue to meander across the
Desert SW through the period. The amount of influence the high
pressure will have on S TX will vary each day due to a long wave
trough axis draped across the eastern U.S., that is progged to eject
embedded short waves southward toward S TX at times. Models differ
slightly on timing and how far east or west these southward
moving short waves track.
Models show pockets of deeper moisture (PWATs around 2 inches)
tracking southward from Central and East TX with the short waves.
Could see a couple of MCSs develop north of the region moving
southward toward the northern portions of the CWA Sunday
night/Monday morning, but diminish as they move into a more capped
environment, especially by Sunday night when CIN values increase. If
storms could make it to S TX earlier in the day on Sunday when
instability is best, then storms may be able to make it into the
CWA. The GFS forecast sounding across the Victoria Crossroads shows
PWATs near 2 inches with the moisture in the mid/upper levels where
there is steep lapse rates, and dry low levels, thus producing the
"inverted V" sounding for efficient downbursts.
For now, am sticking close to the NBM which has 30 percent chance of
precip across the Victoria Crossroads on Sunday, then drops by
Sunday night. Each day through the middle of next week models show
convection developing across the Coastal Waters where instability is
much stronger and CIN is lower, but can not rule out a few storms
developing inland along the sea breeze each afternoon.
Otherwise, most of S TX will continue to be very hot and humid with
Heat Advisories likely to continue along with possible Excessive
Heat Warnings at times. Afternoon heat indices across S TX will
generally range from 105 to 115, possibly higher at times.
The afternoon minimum relative humidity values across the Brush
Country and Rio Grande Plains are expected to range from 20-35
percent each afternoon, but 20ft winds are not expected to increase
until late afternoon/early evening when the RH values will be on the
increase. Can not rule out a brief period of elevated fire weather
in the late afternoon, but it should be very short lived.
&&
.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT Sat Jul 22 2023
Will lean toward persistence and SREF with regards to stratus and
fog development over the inland coastal plains later this morning.
SREF probabilities are 40-60 percent for IFR ceilings with 30-50
percent probabilities for IFR vsbys for the inland coastal plains
before daybreak. The IFR ceilings seem a bit pessimistic. Will
show MVFR vsbys prevailing at 10Z Saturday for ALI/VCT with TEMPO
for MVFR ceilings/IFR vsbys through 14Z. VFR conditions will be
prevalent after 14Z. Isolated thunderstorms could affect the
Victoria Crossroads by late afternoon into early evening and put
VCTS in VCT TAF.
&&
.MARINE...
Issued at 251 PM CDT Fri Jul 21 2023
Generally weak to moderate south to southeast flow is expected
through next week. Isolated to scattered showers and
thunderstorms are expected each day through the middle of next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 79 99 79 98 / 0 20 10 20
Victoria 78 101 77 100 / 10 30 10 20
Laredo 80 107 80 106 / 0 10 10 0
Alice 77 103 77 103 / 0 20 10 10
Rockport 81 92 81 93 / 0 20 10 20
Cotulla 80 107 80 107 / 0 10 10 10
Kingsville 78 103 78 101 / 0 20 10 20
Navy Corpus 82 93 81 92 / 0 20 10 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 7 PM CDT this evening for
TXZ229>234-239>241-245>247-342>344-346-347.
Excessive Heat Warning from noon today to 7 PM CDT this evening
for TXZ242>244.
GM...None.
&&
SHORT TERM...ANM
LONG TERM....TE
AVIATION...TMT/89Hazardous weather outlook, Jul 21, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
329 PM CDT Fri Jul 21 2023
TXZ229>234-239>247-342>347-442-443-447-222030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
329 PM CDT Fri Jul 21 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...This afternoon and tonight.
Dangerous heat is expected to continue across all of South Texas
this afternoon into early evening. A Heat Advisory and Excessive
Heat Warning remains in effect over South Texas, except for the
islands through 7 PM this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another Heat Advisory and Excessive Heat Warning is in effect from
noon through 7 PM Saturday. Heat index values over 110 degrees are
likely to continue each afternoon, with a low to medium chance for
heat index values over 115 over the inland Coastal Bend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-222030-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
329 PM CDT Fri Jul 21 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered showers and thunderstorms will be possible
each afternoon Saturday through Tuesday across the Gulf waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANM
Drought, Webb
- When
- July 22, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Severe drought developed over Webb County during the latter part of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 22, 2023$7.8 million · 2.5 in hail · 12 events
- Flash Flooding and Damaging Winds in Utah, July 22 to 26, 2023$8,000 · 67 kt wind · 48 events
- Hail in Minnesota, July 22, 2023$56,000 · 1.5 in hail · 7 events
- Flood and Hail in Kansas, July 22, 20232.5 in hail · 30 events
- Excessive Heat in Louisiana, July 22, 202318 events
- Flash Flooding and Damaging Winds in Florida, July 22 to 24, 2023$11,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Minnesota, July 22, 20231.75 in hail · 16 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20231 injured · $10,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 22, 20231.75 in hail · 12 events
- Tornado and Hail in Kansas, July 22, 20232 in hail · 10 events
- Hail in Minnesota, July 22, 20231.5 in hail · 10 events
- Hail in Minnesota, July 22, 20232.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128087.